Alert archive / Louisiana / River Flood Warnings in 2017
River Flood Warning 55, NWS New Orleans, LA
NWS New Orleans, LA issued this river flood warning at Jun 20, 2017, 10:22 AM CDT for Saint Tammany Parish, Louisiana. It took effect at Jun 21, 2017, 1:00 PM CDT. It was in force for 63 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2017, 10:22 AM CDT (15:22 UTC)
- In effect from
- Jun 21, 2017, 1:00 PM CDT
- Expired
- Jun 24, 2017, 3:40 AM CDT
- In force
- 63 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Saint Tammany Parish, LA
The river
Written for the forecast point Bogue Falaya River at Boston Street (CVEL1). The gauge peaked at 7.38 ft at Jun 22, 2017, 1:00 AM CDT.
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 11 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07375175, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Jun 20, 9:55 AM CDT, 27 minutes earlier.
Area forecast discussion, Jun 20, 9:55 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
955 AM CDT Tue Jun 20 2017
...SOUNDING DISCUSSION...
The sounding this morning represents the tropical airmass over
the central Gulf Coast. Precipitable water is up to 2.3 inches,
which is at the record for this time of year. Very efficient
rainfall will be produced within rain bands the next couple days.
Low level easterly flow is up to 25 kts. Winds then become
southerly above 300 mb at more than 50 kts, which is indicative of
the wind shear aloft impacting the potential tropical cyclone.
Winds will become more east southeast by late this afternoon and
introduce the waterspout/tropical tornadic potential, mainly near
coastal areas.
Krautmann
&&
.PREV DISCUSSION... /issued 402 AM CDT Tue Jun 20 2017/
SHORT TERM...
More cosmetic updates to sensible weather effects from what is
Potential Tropical Cyclone 3. Regardless of what this system is
dubbed, impacts will still be observed and these will be
discussed here. Rainfall, coastal flooding, windy conditions, waterspout/tornadic
activity pretty much sets the stage for impacts to the area over
the next few days. We are moving into a fairly wet pattern for the
next several days as well. This system is just the onset of this
wet pattern.
Still looking for rainall tallies in the area of 4 to 8 inches
area wide with a few pockets of 10+ inches possible in mainly
convective bursts through Thursday. WPC has set a portion of the
area in a moderate risk of flooding rainfall potential today and
again Wednesday into Thursday morning.
Coastal flooding will also be an issue outside well established levee
systems. A coastal flood advisory will be issued with this pack
for all areas outside the tropical storm warning areas. This
includes all coastal areas along Lake
Maurepas/Pontchartrain/Borgne and the Mississippi Sound. Tide
levels are expected to be in the 1 to 2 foot range above normal
today and 2 to 3 foot range by Wednesday and Thursday. Inundation
of lowest lying areas normally affected by coastal flooding will
begin around daylight this morning through early afternoon and
should be minor. Somewhat higher indundation levels will begin to
be observed around midnight tonight reaching a peak around noon
Wednesday before falling by mid to late afternoon. Thursday looks
like a repeat of Wednesday.
Obviously windy conditions will exist especially at onset and
during times of sh/ts for the next few days. Wind speeds will be
stronger at coastal locations but will still be gusty inland as
well. Strongest speeds should be 20 to 30 mph at the coast with
higher gusts during sh/ts. Inland speeds should be on the order of
around 15 mph with higher gusts during sh/ts.
Waterspout activity will be a definite and with the onshore
component of storm motion, some of these may move inland. There is
also the potential of tropical tornadic activity with the
strongest convective bursts as well as single cellular acticity
associated with this system. SPC has outlooked a large portion of
the area with marginal risk today, slight risk Wednesday and a
marginal risk again on Thursday for this potential.
LONG TERM...
As we move toward the end of the week, the forecast will be very
dependant on where this system moves. At the moment it is expected
to move inland over the northwest gulf coast. As the system gets
picked up by the synoptic trough moving through the country at
that time, a surface trough axis should be forced southward into
the area by Sunday or Sunday night and become stationary while
weakening. This will provide a continued focus for sh/ts to form
daily along and south of the boundary into the middle of next
week.
AVIATION...
Impacts from the developing tropical system offshore will begin to
spread inland. Expect to see a shield of moderate rainfall
overspread terminals closer to the coast such as KGPT, KASD, KHDC,
KNEW, KMSY, and KNEW between 12z and 15z and then remain in place
through the remainder of the period. Ceilings will also gradually
drop through the day, and expect to see prevailing MVFR ceilings and
periods of IFR and MVFR visibility restrictions from 15z onward. At
KMCB and KBTR, overall rain chances are lower and have VCSH wording
to reflect the risk from 15z onward. Ceilings will also drop at
these terminals with MVFR ceilings in place by late afternoon and
evening. Winds will also increase through the period, and expect to
see prevailing east-northeast winds of 20 to 30 knots at the
terminals nearest the Louisiana coast such as KNEW, KMSY, and KHUM
by 15z. 32
MARINE...
An extended period of very rough conditions is expected to impact
the coastal waters as a potential tropical storm moves south and
west of the waters through tomorrow night and makdes landfall near
the Texas and Louisiana border on Thursday. Winds will initially be
in a east-southeast direction, but should shift to a more southerly
direction by Thursday as the low pressure system moves inland. A
mix of small craft advisory and tropical storm force winds and seas
are expected through Wednesday night. For Thursday and Thursday
night, a lingering strong pressure gradient across the Gulf of
Mexico will keep small craft advisory conditions in place as winds
remain near 25 knots. The pressure gradient should gradually ease
through the weekend from exercise caution winds of 15 to 20 knots on
Friday down to around 10 knots by Sunday. Seas will also gradually
decrease through this period. 32
DECISION SUPPORT...
DSS CODE...Orange.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring potential tropical storm three.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 82 71 80 73 / 70 80 80 60
BTR 82 73 82 76 / 90 90 80 60
ASD 79 73 82 77 / 90 90 90 80
MSY 79 75 83 77 / 100 90 90 60
GPT 80 75 80 77 / 100 90 90 80
PQL 79 73 81 75 / 100 90 90 80
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ056-059-065>070.
Flash Flood Watch through Thursday evening for LAZ034>037-039-
040-046>050-056>072.
Coastal Flood Advisory until 3 AM CDT Thursday for LAZ040-049-
050-057-058-060>064-072.
GM...Tropical Storm Warning for GMZ536-538-550-552-555-557-570-572-
575-577.
Small Craft Advisory until 7 AM CDT Wednesday for GMZ530.
Small Craft Advisory until 3 AM CDT Thursday for GMZ532-534.
MS...Flash Flood Watch through Thursday evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 3 AM CDT Thursday for MSZ080>082.
GM...Tropical Storm Warning for GMZ538-550-552-555-557-570-572-575-
577.
Small Craft Advisory until 3 AM CDT Thursday for GMZ534.
&&Hazardous weather outlook, Jun 20, 5:47 AM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 547 AM CDT Tue Jun 20 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-202300- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 547 AM CDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A tropical storm warning is in effect for the south central and southeast Louisiana coast and the adjacent coastal waters. A coastal flood advisory is in effect across the Mississippi Gulf coast and along the shorelines of Lake Pontchartrain and Lake Maurepas. A flash flood watch is in effect across the entire area. Flooding from areas of persistent moderate to heavy rainfall is possible starting in coastal areas and gradually spreading inland. Coastal flooding is likely in the tropical storm warning area and possible in the coastal flood advisory area. A few of the heavier showers and thunderstorms could produce waterspouts and brief tornadoes with this threat starting in coastal Louisiana this afternoon and spreading north to near the tidal lakes and Mississippi coastal counties tonight. For details on these hazards, please refer to the graphical Enhanced Hazardous Weather Outlook, Potential Tropical Cyclone Three Local Statement Advisory, and other graphical products from the National Weather Service New Orleans Baton Rouge Forecast Office and the National Hurricane Center. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Significant impacts are expected to continue from Potential Tropical Cyclone Three through at least Thursday with the most significant threat being flooding. Please refer to the latest forecasts, statements, warnings, advisories and graphical products for additional information. More typical summertime conditions are expected to return by the weekend, however river flooding could be occurring. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested at some point over the week. TD
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:28 PM CDT | Small Craft Advisory | LIX | 24 hr | |
| Jun 20, 4:39 AM CDT | Coastal Flood Advisory | LIX | Saint Bernard, Saint James, Saint John the Baptist | 21 hr |
| Jun 20, 10:24 AM CDT | River Flood Warning | LIX | Saint Tammany, Washington | 18 days |
| Jun 20, 10:24 AM CDT | River Flood Warning | LIX | Saint Tammany | 19 days |
| Jun 20, 3:49 PM CDT | Special Weather Statement | LIX | Plaquemines | 56 min |
| Jun 20, 6:59 PM CDT | Special Weather Statement | LIX | Jefferson, Plaquemines | 61 min |
| Jun 20, 10:27 AM CDT | River Flood Warning | LIX | Pearl River | 4 days |
| Jun 20, 10:27 AM CDT | River Flood Warning | LIX | Pearl River | 6 days |
| Jun 20, 10:30 AM CDT | River Flood Warning | LIX | Harrison | 6 days |
| Jun 20, 10:32 AM CDT | River Flood Warning | LIX | Harrison | 6 days |
| Jun 20, 10:34 AM CDT | River Flood Warning | LIX | Harrison | 4 days |
| Jun 20, 10:36 AM CDT | River Flood Warning | LIX | Jackson | 14 days |
| Jun 20, 10:37 AM CDT | River Flood Warning | LIX | Jackson | 8 days |
Nearby
River Flood Warnings in Louisiana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.